Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Cancer. 1983 Jun 1;51(11):2126-33.

Neuromyopathy of cyanide intoxication due to "laetrile" (amygdalin). A clinicopathologic study.

Abstract

A 67-year-old woman with lymphoma presented with a neuromyopathy following "laetrile" (amygdalin) treatment. She had significant elevation of blood and urinary thiocyanate and cyanide levels. Sural nerve biopsy specimen revealed a mixed pattern of demyelination and axonal degeneration, the latter being prominent. Gastrocnemius muscle biopsy specimen showed histochemically a mixed pattern of denervation and myopathy with Type II atrophy. It is concluded that cyanide toxicity secondary to laetrile therapy and nutritional deficiency caused the neuromyopathy, as the changes in peripheral nerve are similar to changes described in ataxic polyneuropathy occurring in Nigeria attributed to high cyanide content in the diet and nutritional deficiency. Although this patient received vincristine initially, the development of the neuromyopathy had no temporal relationship to its administration. The clinical profile, as well as peripheral nerve and muscle changes were not similar to either vincristine neuromyopathy or neuromyopathy due to paraneoplastic manifestation of lymphoma. Clinical improvement following discontinuation of "laetrile" by the patient further supports the toxic etiologic results for the neuromyopathy in this patient.

PMID:
6301673
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk